Alert archive / Hawaii / Wind Advisories in 2008

Wind Advisory 5, NWS Honolulu, HI

February 11, 2008Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Feb 11, 2008, 5:40 AM HST for Hawaii County, Hawaii. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Feb 11, 2008, 5:40 AM HST (15:40 UTC)
Expired
Feb 11, 2008, 3:28 PM HST
In force
10 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 3.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2008-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2008-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
642 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWHW70 PHFO 111540
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
540 AM HST MON FEB 11 2008

...WIND ADVISORY FOR THE BIG ISLAND SUMMITS THROUGH THIS AFTERNOON...

.WIND SENSORS ARE INDICATING STRONG EASTERLY WINDS OF 30 TO 35
MILES AN HOUR ATOP THE TWO BIG ISLAND SUMMITS THIS MORNING THUS
WARRANTING A WIND ADVISORY. THE WINDS ARE EXPECTED TO EASE OFF
THIS AFTERNOON TO BELOW ADVISORY LEVEL OF 30 MILES AN HOUR.

HIZ028-120200-
/O.NEW.PHFO.WI.Y.0005.080211T1540Z-080212T0200Z/
BIG ISLAND SUMMITS-
540 AM HST MON FEB 11 2008

...WIND ADVISORY IN EFFECT UNTIL 4 PM HST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM HST THIS AFTERNOON. 

EASTERLY WINDS OF 30 TO 35 MILES AN HOUR ARE OCCURRING ATOP THE
TWO BIG ISLAND SUMMITS. THE WINDS ARE EXPECTED TO EASE OFF THIS
AFTERNOON TO BELOW ADVISORY CRITERIA OF 30 MILES AN HOUR. 

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$
H LAU
1 follow-up statement
000 
WWHW70 PHFO 120128
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
328 PM HST MON FEB 11 2008

...WINDS HAVE DECREASED ACROSS THE BIG ISLAND SUMMITS...

HIZ028-120230-
/O.CAN.PHFO.WI.Y.0005.000000T0000Z-080212T0200Z/
BIG ISLAND SUMMITS-
328 PM HST MON FEB 11 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. WINDS AT THE SUMMITS OF MAUNA LOA AND MAUNA KEA HAVE
DIMINISHED BELOW ADVISORY THRESHOLDS.

$$

ELAU

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Feb 11, 3:20 AM HST, 2 hours 20 minutes earlier.

Area forecast discussion, Feb 11, 3:20 AM HST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION UPDATE
NATIONAL WEATHER SERVICE HONOLULU HI
320 AM HST MON FEB 11 2008

.UPDATE...
THE WINDS AT THE SUMMITS OF THE BIG ISLAND ARE BLOWING JUST BELOW
ADVISORY CRITERIA OF 30 MILES AN HOUR. GFS MODEL PROJECTION HAS THE
WINDS NEAR 30 THROUGH THIS MORNING...TAPERING OFF THIS AFTERNOON.
WE WILL CONTINUE TO MONITOR THE SENSORS THERE.

&&
.SYNOPSIS...
A RIDGE OF HIGH PRESSURE TO THE NORTH WILL MAINTAIN LIGHT TO
MODERATE TRADE WINDS THROUGH THE NEW WORK WEEK WITH SHOWERS FAVORING
THE WINDWARD AND MOUNTAIN AREAS. THE TRADES WILL GIVE WAY TO LIGHT
SOUTHEAST WINDS OVER THE WEEKEND. RAINFALL AMOUNTS WILL BE LIGHT
THROUGH OUT THE WEEK.

&&

.DISCUSSION...
RIDGING ALOFT WILL AID IN SUPPRESSING AND LIMITING THE TRADE WIND
SHOWERS WHILE A RIDGE OF HIGH PRESSURE MAINTAIN A COMFORTABLE TRADE
WIND BREEZE ACROSS HAWAII NEI THROUGH FRIDAY. UNDER THIS
REGIME...LOOK FOR THE WINDWARD AND MOUNTAIN AREAS TO GET MOST OF THE
SHOWERS WITH LIGHT RAINFALL TOTALS. THE STRENGTH OF THE TRADES WILL
BE LIMITED TO MODERATE AT MOST DUE TO THE SURFACE RIDGE BEING ONLY A
COUPLE OF HUNDRED MILES NORTH OF KAUAI. A SERIES OF COLD FRONTS
PASSING FAR NORTH WILL KEEP THE RIDGE FROM VENTURING TOO FAR AWAY
FROM THE ISLANDS. THE TRADES WILL LIKELY BE STRONGEST WEDNESDAY
NIGHT AND EARLY THURSDAY AS A 1023 MILLIBAR SURFACE HIGH PASSES
NORTH OF THE ISLANDS. FROM THAT POINT ON THE WINDS TURNS LIGHTER AND
THE DIRECTION BECOME MORE EAST TO SOUTHEAST SATURDAY AND SOUTHEAST
TO SOUTH SUNDAY. IN OTHER WORDS THE RIDGE NORTH OF THE ISLANDS WILL
SETTLE OVER THE KAUAI END OF THE STATE. THE COMFORT LEVEL MAY NOT BE
AS GOOD WITH THE SOUTHEAST WINDS BRINGING IN SLIGHTLY HIGHER
HUMIDITIES WITH THE POSSIBILITY OF THE VOG. RIDGING ALOFT WILL
CONTINUE STRONG THUS LIMITING THE SHOWER ACTIVITY. BOTH ECMWF AND
GFS MODEL SOLUTIONS SUPPORT THIS TREND.

SO FAR THE WEATHER IS BEHAVING QUITE NICELY WITH A FEW MOSTLY LIGHT
SHOWERS PEPPERING THE WINDWARD AND MOUNTAIN AREAS. HILO AREA OF
THE BIG ISLAND HAS BEEN THE WETTEST AT 13 HUNDREDTH OF AN INCH
RECORDED AT PAHOA AND A TENTH AT WAIAKE UKA. WEATHER RADAR IS
CURRENTLY SHOWING A NORTHEAST TO SOUTHWEST BAND OF SHOWERS MOVING
SOUTHWEST...PARALLEL TO THE COASTLINE. A COUPLE OF THE SHOWERS ARE
SPILLING ACROSS PUNA DISTRICT.

&&

.MARINE...
THE FORE RUNNERS FROM THE NORTHWEST SWELL IS HERE WITH SWELL HEIGHTS
OF 5 FEET AND PERIOD OF 18 SECONDS THIS HOUR. THE NEXT NORTHWEST
SWELL WILL BE LARGER THAN THIS ONE...AND IS SLATED TO ARRIVE
WEDNESDAY NIGHT. IT IS CURRENTLY IN THE WORKS...FROM A STRENGTHENING
STORM SYSTEM JUST WEST OF THE DATELINE. THIS SWELL WILL KEEP SURF
HIGH THROUGH FRIDAY.
&&

.HFO WATCHES/WARNINGS/ADVISORIES...

HIGH SURF ADVISORY FOR NORTH AND WEST SHORES OF NIIHAU KAUAI AND
OAHU...AND NORTH SHORES OF MOLOKAI AND MAUI...TILL EARLY WEDNESDAY
MORNING.

&&

H. LAU

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 11, 3:22 AM HSTHigh Surf AdvisoryHFOHonolulu, Kauai48 hr

Nearby

Wind Advisories in Hawaii, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.